Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 10, 1999
Hyperglycemia and DKA
Question from Wiltshire, England:
Almost 2 years ago my 12 year old niece died through acidotic poisoning. Is this to do with diabetic ketoacidosis? Getting information is proving very difficult. The coroner said she died due to the acid in her brain, followed by a heart attack all brought on by ketosis. Her mother is taking her death very badly as she administered a large insulin injection shortly before her death, she blames herself, I feel she needs counselling.anyway any information would be greatly appreciated.
It is difficult to know exactly what happened to your neice. It sounds like she may have developed a serious complication of ketoacidosis called cerebral edema, or swelling of the brain. Once ketoacidosis develops, despite proper medical treatment, cerebral edema can occur and interfere with normal breathing and heart beat (as can the acidosis itself which occurs with ketoacidosis). It is also possible that your neice had an infection of the brain called meningitis which can rapidly increase the blood sugars and lead to ketoacidosis in children with diabetes and can also cause brain swelling, coma, and death even in children who don’t have diabetes.
Understandably, her mother may have tremendous guilt feelings, even though it sounds like she gave her daughter the proper treatment (extra insulin) to try and prevent these complications. It is important to encourage this child’s family to seek psychological counselling to help them find the strength to cope with this terrible tragedy.
My condolences to your family.
Additional Comments from Dr. Kenneth J. Robertson
I am very sorry to hear about your niece. However, I can offer a small crumb of comfort to her mother. DKA (diabetic ketoacidosis) is a result of lack of insulin. This can be absolute, e.g. before diagnosis, or relative, e.g. when the body’s demands for insulin are increased by infection. A principal plank of the management is to give insulin (sometimes in quite
large doses) so giving her a dose of insulin was the right thing to do.
Deaths from DKA in childhood are, fortunately, quite rare but they are a constant reminder to us that diabetes is dangerous. It is notoriously difficult to predict which children will recover and which won’t so a great deal of effort goes into trying to avoid DKA. The best advice that I can give is that your niece’s mother should ask for a meeting with the paediatrician where she can ask all her questions. This probably happened at the time of her daughter’s death but she would be too upset then to hear what was being said.